Kentucky, 2007

Winter Weather in Kentucky, February 2, 2007

February 2, 2007 · NWS PAH · 5 events in 5 counties and zones

An upper level disturbance produced one to two inches of snow over parts of western Kentucky. Two inches of snow was reported at Hopkinsville, Fort Campbell, and southern Muhlenberg County.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An upper level disturbance produced one to two inches of snow over parts of western Kentucky. Two inches of snow was reported at Hopkinsville, Fort Campbell, and southern Muhlenberg County. One inch fell at Murray and Cadiz. Roads were slick and hazardous. There was a sharp edge to the northern extent of the accumulating snow, which extended from near Mayfield in Graves County to Central City in Muhlenberg County. Numerous accidents were reported across Christian County, including Interstate 24. Ambulances were dispatched to some accidents, but no serious injuries were reported. Schools were closed across Christian and Graves Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 1, 2:38 PM CST, 9 hours 22 minutes earlier.

Area forecast discussion, Feb 1, 2:38 PM CST, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
238 PM CST THU FEB 1 2007

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
SOME LIGHT SNOW STILL APPEARS LIKELY TONIGHT...ALTHOUGH MEASURABLE
ACCUMULATIONS WILL BE HARD TO COME BY IN MOST AREAS. 12Z GUIDANCE
FROM NAM/GFS TRENDED A LITTLE FURTHER SOUTH WITH THE TRACK OF THE
500 MB SHORTWAVE. THIS IS SUPPORTED BY LIT RADAR...WHICH IS SHOWING
MOSTLY EASTWARD MOVEMENT OF THE ECHOES. THE WEAK 500 MB SHORTWAVE
WILL NEARLY LOSE IDENTITY LATE TONIGHT AS IT MOVES ACROSS THE
TENNESSEE VALLEY. NAM/GFS MODEL QPF SHOWS A CORRESPONDING SLOW
DECREASE AS THE SYSTEM MOVES EAST NORTHEAST. BOTH NAM/GFS ARE ALMOST
IDENTICAL WITH THEIR QPF...INDICATING A MAX OF ABOUT .05 LIQUID
EQUIVALENT IN THE HOP AREA. NO MEASURABLE QPF IS INDICATED NORTH OF
THE OHIO RIVER. BOTTOM LINE IS THAT ANY SNOWFALL WILL BE LESS THAN
AN INCH...WITH HIGHEST CHANCE OF MEASURABLE SNOW IN THE HOP
AREA.

GFS/NAM HAVE TRENDED SLOWER WITH THE SYSTEM...LINGERING SOME
LIGHT QPF OVER PARTS OF WEST KY FRIDAY MORNING. OTHERWISE...NOTHING
MORE THAN FLURRIES WILL BE FORECAST FOR FRIDAY. THESE FLURRIES WILL
BE THE RESULT OF LOW LEVEL MOISTURE...STEEP LOW LAPSE RATES...AND
500 MB SHORTWAVES. A SOUTHERN STREAM VORTICITY CENTER WILL RACE EAST
FROM THE TEXAS PANHANDLE AT 12Z...INTO WEST KY OR TENN BY 00Z. THE
VORT TAIL FROM A SHORTWAVE OVER THE GREAT LAKES REGION MAY ALSO
ENHANCE FLURRIES OR LIGHT SNOW SHOWERS. SURFACE HIGH PRESSURE
BUILDING EAST FROM THE PLAINS WILL MITIGATE THE POTENTIAL FOR ANY
ACCUMULATING SNOW SHOWERS.

THE SURFACE HIGH WILL BE A FAST MOVER...AND SOUTHWEST FLOW WILL PICK
UP LATE FRIDAY NIGHT. LOW TEMPS WILL BE RAISED SLIGHTLY FOR FRIDAY
NIGHT GIVEN THE FORECAST STRENGTH OF LOW LEVEL WIND FIELDS. TEMPS
WILL STILL BE WELL BELOW NORMAL.

A SURFACE TROUGH/SECONDARY COLD FRONT WILL MOVE QUICKLY EAST ACROSS
THE FORECAST AREA ON SATURDAY. THE FRONTAL PASSAGE APPEARS DRY AT
THIS TIME...ALTHOUGH A FEW GFS ENSEMBLE MEMBERS INDICATE SOME VERY
LIGHT QPF.

12Z GFS INDICATES A VERY FAST MOVING 500 MB CLIPPER TYPE SYSTEM WILL
RACE SOUTHEAST ACROSS MISSOURI SATURDAY NIGHT. THIS SYSTEM WILL HAVE
LITTLE MOISTURE TO WORK WITH. HOWEVER...12Z GFS PAINTS MINIMAL QPF
OVER PARTS OF MISSOURI...AND SEVERAL 12Z GFS ENSEMBLE MEMBERS SHOW
LIGHT QPF OVER THE FORECAST AREA. GIVEN THE STRONG OMEGA FIELDS AT
850 AND 700 MB SHOWN BY THE GFS...A MENTION OF AT LEAST SOME
FLURRIES SEEMS WARRANTED FOR SATURDAY NIGHT.

TEMPERATURES THROUGH THE FORECAST PERIOD ARE GENERALLY A LITTLE
LOWER THAN GFS MOS...WHICH HAS BEEN VERIFYING TOO WARM
LATELY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
FEW CHANGES TO THE EXTENDED PORTION OF THE FORECAST. ANOTHER ARCTIC
BLAST WILL MOVE INTO THE REGION LATE SUNDAY NIGHT AND EARLY MONDAY.
THE 06Z MREF AND 12Z OPERATIONAL GFS CONTINUE TO SUPPORT THE SLIGHT
CHANCE OF SNOW WITH THE ARCTIC FRONTAL PASSAGE SUNDAY NIGHT. THE GFS
HAS BEEN VERY CONSISTENT WITH ITS QPF WITH THE FRONT...BUT HPC DOES
NOT APPEAR VERY EXCITED ABOUT THE PROSPECTS...THEREFORE WILL
CONTINUE TO MENTION ONLY A SLIGHT CHANCE OF SNOW AND WILL LIMIT IT
TO JUST THE SUNDAY NIGHT PERIOD.

WITH THE REGION REMAINING UNDER THE CYCLONIC NORTHWEST FLOW ALOFT
THROUGH THE REMAINDER OF THE FORECAST...SURFACE PRESSURE WILL SLOWLY
RISE THROUGHOUT THE WEEK. THIS WILL RESULT IN DRY AND VERY COLD
CONDITIONS FOR THE WORK WEEK. LOW TEMPERATURES THROUGH THE WEEK WILL
BE IN THE SINGLE DIGITS AND TEENS WITH HIGHS IN THE 20S TO AROUND
FREEZING.

A PATTERN SHIFT APPEARS TO BE IN THE WORKS IN THE 7 TO 10 DAY
PERIOD...AS THE MEDIUM RANGE MODELS CONTINUE TO SHOW A BREAKDOWN OF
THE HIGHLY AMPLIFIED WESTERN RIDGE AND EASTERN U.S. TROUGH PATTERN.
THIS WILL EVENTUALLY MEAN A MODERATING TREND IN TEMPERATURES IN OUR
REGION...BUT HOW STRONG AND FAST IT WILL BE IS YET TO BE DETERMINED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MY/DRS
Hazardous weather outlook, Feb 1, 3:45 PM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CST THU FEB 1 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-022145-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
345 PM CST THU FEB 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL DEVELOP TONIGHT...PRIMARILY SOUTH OF A LINE FROM
CAPE GIRARDEAU MISSOURI TO OWENSBORO KENTUCKY. SOME MINOR
ACCUMULATIONS ARE POSSIBLE...ESPECIALLY OVER SOUTHWEST KENTUCKY.
ANY ACCUMULATIONS WILL BE LESS THAN AN INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOME LIGHT SNOW MAY LINGER INTO FRIDAY MORNING OVER PARTS OF
WESTERN KENTUCKY. LITTLE OR NO ADDITIONAL ACCUMULATION IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. SPOTTER REPORTS OF
MEASURABLE SNOW ARE APPRECIATED.

MY

In the hours before

Special weather statement, Feb 1, 9:47 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
947 PM CST THU FEB 1 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG...
SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...
OWENSBORO...CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...VAN BUREN...
DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...
NEW MADRID
947 PM CST THU FEB 1 2007

...MINOR SNOW ACCUMULATIONS POSSIBLE OVERNIGHT...

LIGHT SNOW WILL DEVELOP AND MOVE ACROSS THE QUAD STATE REGION
AFTER 2 AM...WITH THE GREATEST CHANCES EXPECTED ALONG AND SOUTH
OF A NEW MADRID MISSOURI...PADUCAH AND OWENSBORO KENTUCKY LINE.
MINOR SNOW ACCUMULATIONS ARE POSSIBLE...ESPECIALLY OVER WESTERN
KENTUCKY. SNOWFALL AMOUNTS SHOULD REMAIN LESS THAN AN INCH THROUGH
DAYBREAK ON FRIDAY.

MOTORISTS SHOULD REMAIN ALERT AND BE PREPARED FOR ADVERSE TRAVEL
CONDITIONS OVERNIGHT.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Calloway

When
February 2, 12:00 AM CST to 7:00 AM CST
Where
Calloway forecast zone
Reported by
Law Enforcement
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Winter Weather, Trigg

When
February 2, 12:00 AM CST to 7:00 AM CST
Where
Trigg forecast zone
Reported by
Law Enforcement
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Winter Weather, Todd

When
February 2, 12:00 AM CST to 7:00 AM CST
Where
Todd forecast zone
Reported by
Law Enforcement
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Winter Weather, Christian

When
February 2, 12:00 AM CST to 7:00 AM CST
Where
Christian forecast zone
Reported by
Trained Spotter
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Winter Weather, Muhlenberg

When
February 2, 12:00 AM CST to 7:00 AM CST
Where
Muhlenberg forecast zone
Reported by
Trained Spotter
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10041, 10042, 10043, 10044, 10045.